Kansas, 2004

Tornadoes and Flood in Kansas, July 7, 2004

July 7, 2004 · NWS DDC · 25 events in 4 counties and zones

13 thunderstorm wind, 9 hail, 2 tornado, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 7, 12:55 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 7, 12:55 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
155 PM CDT WED JUL 7 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES TONIGHT ARE CHANCES OF A FEW SEVERE
THUNDERSTORMS, THEN HOW HOT WE WILL GET FOR THURSDAY AND FRIDAY.

UPPER AIR ANALYSIS SHOWED A SHORTWAVE TROUGH HAD MOVED ACROSS
NEBRASKA AND SOUTHWEST KANSAS OVERNIGHT WITH A FEW ELEVATED
THUNDERSTORMS AND ALONG STRONG 850MB WARM AIR ADVECTION AND ON EDGE
OF WARM 700MB TEMPS OF 10 TO 12C. 700MB WARM AIR AROUND 14 TO 15C
WILL MOVE INTO AREA TONIGHT AND THEN BE POSITIONED ACROSS ALL OF
SOUTHWEST KANSAS WITH FORECAST TEMPS ABOVE 15 TO 16C FOR THURSDAY
AND FRIDAY. 850MB MOIST AXIS WILL ALSO SHIFT FROM FAR SOUTHWEST
KANSAS TONIGHT INTO OUR EASTERN CWA THURSDAY. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING AS A MINOR SHORTWAVE
TROUGH INTERACTS WITH DEEP LAYER MOISTURE AND SURFACE CONVERGENCE.
SPC MESOANALYSIS PAGE SHOWING 5000 J/KG CAPES WEST WITH LITTLE CIN
REMAINING. SHEAR PROFILE NOT ALL THAT IMPRESIVE BUT THINK THERE COULD
BE A FEW PULSE SEVERE HAILERS AND STRONG WINDS. THEN CURRENT THINKING
IS WITH VERY WARM 700MB TEMPS FORECAST FOR THURSDAY AND FRIDAY THAT
THE ATMOSPHERE WILL BE WELL CAPPED FOR ANY CONVECTION. AN MCS OR 2
WILL BE IN NEBRASKA AND MAYBE EASTERN KANSAS ALONG THE NORTH AND EAST
EDGE OF WARM 700MB CAP, BUT MOST CONVECTION SHOULD STAY OUT OF CWA.
WILL CONTINUE WITH WARM TEMPERATURES NEAR 100 MANY LOCATIONS ON
THURSDAY, EXCEPT FOR FAR EAST CWA WHERE DEEPER MOISTURE WILL BE
LOCATED. THEN ON FRIDAY A WIND SHIFT OR OUTFLOW BOUNDARY MAY SHIFT
WINDS TO THE EAST TO SOUTHEAST NEAR HAYS. THIS MAY COOL TEMPS A FEW
DEGREES ON FRIDAY.

DAYS 3-7...

A FAIRLY BENIGN PATTERN WILL ENCOMPASS THE FORECAST AREA AS UPPER
TROPOSPHERIC HIGH BUILDS OVER THE SOUTHERN AND CENTRAL PLAINS THIS
WEEKEND.  UPPER HEIGHTS WILL REMAIN FAIRLY LOW OVER THE WESTERN
CONUS AND SEVERAL WEAK UPPER DISTURBANCES MAY RIDE THE RIDGE JUST TO
OUR NORTH PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS, MAINLY IN
THE WESTERN PORTION OF THE FORECAST AREA FRIDAY NIGHT THROUGH
MONDAY.  NO SIGNIFICANT MESOSCALE CONVECTIVE EPISODE IS EXPECTED
THROUGH THE NEXT 5 TO 6 DAYS, HOWEVER.

SOMETHING WHICH BEARS WATCHING BEYOND 5 OR 6 DAYS...GOING INTO THE
SECOND WEEK TIME FRAME...IS RE-EMERGENCE OF SIGNIFICANT LONGWAVE
RIDGING AROUND 130W, MUCH LIKE THE PATTERN THAT WAS OBSERVED IN LATE
JUNE.  SHOULD THE LONGWAVE ATMOSPHERE GO BACK TO THIS GENERAL STATE,
THEN COOL AND WET WEATHER WOULD RETURN TO THE CENTRAL HIGH PLAINS
ONCE AGAIN.  THE 12Z GFS, AS WELL AS SOME OF THE PLANETARY SCALE
DIAGNOSTIC TOOLS, SEEM TO SUPPORT THE NOTION OF ENHANCED NORTHWEST
MID-UPPER TROPOSPHERIC FLOW INTO THE PLAINS SUPPORTING MORE
MESOSCALE CONVECTIVE ACTIVITY.  WILL GO AHEAD AND GO NEAR TEMPS AND
ABOVE PRECIP IN THE 8 TO 10 DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 67 98 70 97 / 10 00 00 00
GCK 64 100 68 97 / 10 00 00 00
EHA 64 100 67 99 / 10 00 00 00
LBL 64 100 69 98 / 20 00 00 00
HYS 68 97 71 95 / 20 00 00 00
P28 72 95 73 94 / 20 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

06/UMSCHEID
Hazardous weather outlook, Jul 7, 9:38 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1038 AM CDT WED JUL 7 2004

KSZ030-031-043>046-061>066-074>081-084>090-081000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1038 AM CDT (938 AM MDT) WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL POSSIBLY DEVELOP LATE THIS
AFTERNOON ALONG A SHARPENING DRYLINE NEAR THE COLORADO-KANSAS STATE
BORDER.  THE STORMS, SHOULD THEY DEVELOP, WILL INITIALLY BE LOCATED
FROM AN ELKHART TO LAKIN LINE, THEN MOVE EAST DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS REACHING A WAKEENEY TO DODGE CITY
TO ASHLAND LINE BY 7 PM CDT OR LATER.  LARGE HAIL AND DAMAGING
DOWNBURST WINDS WILL BE THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 3 PM CDT WEST OF HIGHWAY 283 TO THE
COLORADO STATE BORDER.  SPOTTERS MAY ALSO BE NEEDED EAST OF HIGHWAY
283 DURING THE EVENING HOURS.

UMSCHEID

The radar

The Dodge City radar (KDDC), 120 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 9 hail, 2 tornado, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
July 7, 5:20 PM CST
Where
Ellis County, 6 mi WNW of Schoenchen
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.650, -99.183

Several six inch diameter tree limbs were blown down.

Hail, Ellis

When
July 7, 5:29 PM CST
Where
Ellis County, 5 mi ENE of Victoria
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -99.050

Thunderstorm Wind, Rush

When
July 7, 5:35 PM CST
Where
Rush County, 1 mi E of Loretta
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.650, -99.317

A six inch diameter tree branch was blown down

Thunderstorm Wind, Ellis

When
July 7, 7:00 PM CST
Where
Ellis County, Victoria
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.567, -99.567

Six inch diameter tree branches broken. Fences blown down.

Thunderstorm Wind, Ellis

When
July 7, 7:15 PM CST
Where
Ellis County, Hays
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -99.183

Several large trees blown down.

Thunderstorm Wind, Ellis

When
July 7, 7:15 PM CST
Where
Ellis County, Hays
Measured
70 kt (81 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -99.433

A door flew open and injured one person

Thunderstorm Wind, Ellis

When
July 7, 7:15 PM CST to 7:20 PM CST
Where
Ellis County, 1 mi NW of Hays
Measured
78 kt (90 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -99.433

Five semi-trailers were blown off Interstate 70 from 1 mile northwest of Hays to 11 miles east of Hays during a 5 minute period

Hail, Ellis

When
July 7, 7:18 PM CST
Where
Ellis County, 12 mi NE of Hays
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.367, -99.433

Thunderstorm Wind, Ellis

When
July 7, 7:25 PM CST
Where
Ellis County, 1 mi W of Catharine
Measured
78 kt (90 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.300, -99.350

Twenty large transmission poles toppled within a one mile stretch

Thunderstorm Wind, Ellis

When
July 7, 7:27 PM CST
Where
Ellis County, 2 mi E of Hays
Measured
78 kt (90 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Half of a house's roof was blown off and landed across the street

Thunderstorm Wind, Ellis

When
July 7, 7:30 PM CST
Where
Ellis County, 4 mi E of Hays
Measured
87 kt (100 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.750, -99.417

A house was destroyed 1.5 miles north of I-70 by these downburst winds. The structure lost the roof, garage and two complete walls.

Thunderstorm Wind, Ellis

When
July 7, 7:35 PM CST
Where
Ellis County, Munjor
Measured
87 kt (100 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.883, -99.067

The Munjor elementary school lost its roof. More significant structural damage and tree damage was found in town.

Tornado, Ellis

When
July 7, 7:37 PM CST to 7:38 PM CST
Where
Ellis County, 1 mi NE of Walker
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.650, -99.167

This small tornado was in contact with the ground for just a short preiod. Nothing was hit.

Thunderstorm Wind, Trego

When
July 7, 7:39 PM CST
Where
Trego County, 7 mi NE of Ogallah
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.850, -99.150

Several large tree branches were blown down

Tornado, Ellis

When
July 7, 7:40 PM CST to 7:41 PM CST
Where
Ellis County, 1 mi E of Schoenchen
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -99.317

This was another very brief spin-up that did not hit any structure

Thunderstorm Wind, Rush

When
July 7, 8:04 PM CST
Where
Rush County, Loretta
Measured
74 kt (85 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.867, -99.317

Six inch diameter tree limbs were blown down. A cinder block structure was also heavily damaged.

Thunderstorm Wind, Rush

When
July 7, 8:11 PM CST
Where
Rush County, Otis
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -99.333

Six power poles were blown down

Hail, Rush

When
July 7, 8:35 PM CST
Where
Rush County, Liebenthal
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -99.167

Hail, Rush

When
July 7, 8:47 PM CST
Where
Rush County, 1 mi S of Mc Cracken
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -99.233

Hail, Rush

When
July 7, 8:52 PM CST
Where
Rush County, Timken
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -99.283

Hail, Rush

When
July 7, 9:05 PM CST
Where
Rush County, 4 mi S of Nekoma
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.867, -99.250

Hail, Rush

When
July 7, 9:08 PM CST
Where
Rush County, 5 mi S of Nekoma
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.817, -99.250

Hail, Rush

When
July 7, 9:20 PM CST
Where
Rush County, 7 mi S of Nekoma
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.883, -99.050

Hail, Pawnee

When
July 7, 9:30 PM CST
Where
Pawnee County, 7 mi NNE of Rozel
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -99.633

Flood, Ellis

When
July 7, 11:25 PM CST
Where
Ellis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -99.300

A large part of a county road was under water at a location 1 mile north of Catherine.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416551, 5416552, 5416553, 5416554, 5416555, 5416556, 5416557, 5416558, 5416559, 5416560, 5416561, 5416627, 5416628, 5416629, 5416630, 5416631, 5416632, 5416633, 5416634, 5416635, 5416636, 5416637, 5416638, 5416639, 5416640.